Format

Send to

Choose Destination
Drug Saf Case Rep. 2014 Dec;1(1):2.

Ventricular Tachycardia After Naloxone Administration: a Drug Related Complication? Case Report and Literature Review.

Author information

1
Department of Emergency medicine, University Medical Centre Groningen (UMCG), University of Groningen, Hanzeplein 1, 9700, RB Groningen, The Netherlands. h.lameijer@umcg.nl.
2
Department of Emergency medicine, University Medical Centre Groningen (UMCG), University of Groningen, Hanzeplein 1, 9700, RB Groningen, The Netherlands.

Abstract

OBJECTIVE:

To present a case of ventricular tachycardia following naloxone administration and to review current literature concerning ventricular tachycardia associated with naloxone.

METHODS:

We present a case and review the literature concerning ventricular tachycardia (VT) as a complication of naloxone administration.

RESULTS:

In our patient, a 44-year old male intoxicated multi-drug user, VT presented on the electrocardiogram shortly after naloxone (twice 0.4 mg intra-osseous) administration for suspected methadone overdose. After initial medical treatment he was treated with electro cardioversion because of hemodynamic instability. Our patient was subsequently stabilized and admitted to our intensive care unit (ICU). Eight comparable cases concerning VT after administration of naloxone were found in the literature, both in multi-drug uses as in patients receiving opiates for elective surgery.

CONCLUSION:

We suggest VT as a possible, but rarely reported serious complication of naloxone administration (Naranjo scale possible to probable). Patients who are multi-drug users or receive opiates in high doses may be prone to VT/VF due to acute (iatrogenic) opiate withdrawal or reduction of sympathetic suppression and therefore overstimulation. Also, antagonism of the protective mechanism of opioids against sympathetic excess (due to substance abuse, cardiac disease or hypoxia, as seen in all cases) may induce VT/VF. We suggest the use of small dosages (0.1 mg vs 0.4 mg), cardiac monitoring, and to have defibrillation devices stand-by.

Supplemental Content

Full text links

Icon for Springer Icon for PubMed Central
Loading ...
Support Center